Dr. Patricia Yarberry Allen is a collaborative physician. This week, she asks gastroenterologist Brian Landzberg—who is affiliated with the Weill Medical College of Cornell University, New York–Presbyterian Hospital, and Hospital for Special Surgery—to advise a patient who had to skip work for more than two weeks to deal with the diarrhea, exhaustion, and stomach cramps of “that thing that’s going around.”
Dear Dr. Pat:
I am 62 years old and have had three episodes of “stomach flu,” “food poisoning,” or “something that is going around” over the last decade. I never saw a doctor until this most recent episode. I had
•vomiting (at first)
•sleeping 19-20 hours a day
I was sick enough to stay home from work with four to five watery or loose bowel movements a day for four days. I saw my GP, who examined me carefully, did some blood tests, and told me that I didn’t need a culture—that it was just a viral thing that was going around. She told me to drink lots of Gatorade-like drinks and have bananas, and boiled rice with salt, to keep my electrolytes in balance She said I could take Lomotil, but I was afraid to do that, since I did not know what I had.
I saw my GI doctor four days later—now having gone through eight days of exhaustion, no appetite, and diarrhea four times a day. She ordered a stool culture, told me that there had been a CDC alert about a food-borne organism called cyclospora that had appeared in several places, including our area, from mid June to July. She started me on Bactrim while waiting for the culture, and I began to feel better within 48 hours, although it took me another 10 days to feel like myself. The stool culture confirmed the diagnosis. My GI doctor told me that according to an ongoing CDC investigation, there had been one confirmed source of the cyclospora outbreak—a salad mix from Mexico.
When should we see a doctor for these kinds of GI symptoms? I lost two weeks of work from this illness, and my boss was not happy. When should a stool culture be done? Should I ask my doctor in the future if there are any outbreaks reported by the CDC with symptoms similar to mine? I know doctors are busy, but I would feel safer if I knew the guidelines about diagnosing and treating these stomach “flus.”
Dr. Landzberg Responds:
Thank you for your case and question. Like all things in medicine, the most important tool in making a diagnosis in acute diarrhea is the bedside history and physical. Most cases of acute diarrhea are due to viral gastroenteritis, and antibiotics and stool studies are usually not necessary. These are usually managed with loperamide or diphenoxylate, lots of Gatorade or Pedialyte solution (diluted with water 1:1 if nauseating), and a BRAT diet (bananas, rice, applesauce, toast). They usually resolve after a few days to a week.
There are certain cases, however, in which stool studies and antibiotics are appropriate. If the diarrhea is persisting over one to two weeks, as yours was, the chance of a bacterial or protozoan etiology (rather than viral) increases, and stool studies or empiric antibiotics are appropriate considerations. With summer diarrhea, cyclospora is a great thought. Kudos to your gastroenterologist for appropriately considering this often overlooked diagnosis, not covered by the antibiotics usually applied empirically for acute diarrhea. When diagnoses such as cyclospora are made, there are generally reporting protocols by which the laboratories contact the local department of health or the CDC, but your physician may be proactive in letting these agencies know, which may benefit other patients in the area, or with similar exposures.
In a current or recent traveler to the developing world with acute diarrhea, the chance of a bacterial cause (usually a toxin producing E. coli) is much higher than a viral cause, and a short course of early antibiotics such as a quinolone (or macrolide if the travel was to Southeast Asia) with or without stool studies, has been shown to reduce the duration of illness.
In a patient who appears very ill or septic, or has signs of significant colitis such a bloody diarrhea and high fever, one would also consider antibiotics and stool studies. Even in patients with viral gastroenteritis, if there is evidence of significant dehydration and they are unable to tolerate oral rehydration, a trip to the emergency room for intravenous fluids and testing is appropriate. Patients who have recently been prescribed antibiotics for another issue, such as a dental procedure, bronchitis or urinary tract infection, and develop an acute diarrhea, are at risk for an infection known as C. difficile, an important diagnosis not to miss, and should have stool studies sent.
As you can see, the role for antibiotics or blood and stool testing depends on several clinical variables. When in doubt whether or not to see a physician for a diarrheal illness, see one!